Log In Sign Up

Stopping the pill


Forum: Birth Control

Notices

Welcome to the JustMommies Message Boards.

We pride ourselves on having the friendliest and most welcoming forums for moms and moms to be! Please take a moment and register for free so you can be a part of our growing community of mothers. If you have any problems registering please drop an email to boards@justmommies.com.

Our community is moderated by our moderation team so you won't see spam or offensive messages posted on our forums. Each of our message boards is hosted by JustMommies hosts, whose names are listed at the top each board. We hope you find our message boards friendly, helpful, and fun to be on!

Reply Post New Topic
  Subscribe To Birth Control LinkBack Topic Tools Search this Topic Display Modes
  #1  
August 27th, 2006, 10:48 PM
Soup Dragon's Avatar Mega Super Mommy
Join Date: Jul 2006
Location: Sydney, Australia
Posts: 2,147
I've been taking Femodene (a combined oral contraceptive pill - not sure if you have it in the States or, if so, whether it's called the same thing!) for about ... 13 years now. However, I think that the time has come where I'd be happier if I wasn't taking this pill. It's not so much a fertility issue, more to do with the amount of time I've been on the pill! I'm starting to get worried about increased risks of chances of side effects etc.

So I wondered, because of the amount of time I have been taking the pill, should I consult my doctor prior to stopping this medication? I'm not sure that just stopping taking the pill is right for my body after all this time. I expect that there could well be side effects of stopping (but can't find a lot of informed material as to what such side effects may be - any help, anyone?!).

Finally, can anyone suggest any supplements or foods that may help with the transitition period (or ones I should avoid)? And any ideas about how long it might be before I start to feel normal again once I stop taking the pill?

TIA,
Nichola
__________________
Nichola, married to Patrick, mama to Iris (27th May 2008) and expecting a summer baby (EDD - 10th January 2011)



Reply With Quote
  #2  
August 28th, 2006, 08:26 AM
queenofthecastle's Avatar Platinum Supermommy
Join Date: Feb 2005
Location: Fort Wayne, Indiana
Posts: 35,050
If your unsure of how your body will bounce back then call your dr. I've not taken b/c for that long so I don't know rather you will have side effects from taking it so long after you decide to quit. I've taken them for about 3 years at the most and I didn't have any problems when I quit taking them.

Angie
__________________


=May '05 and '11


Reply With Quote
  #3  
August 28th, 2006, 10:15 AM
ShawnaCAN's Avatar Platinum Supermommy
Join Date: Aug 2006
Location: Alberta, Canada
Posts: 11,397
Quote:
I've been taking Femodene (a combined oral contraceptive pill - not sure if you have it in the States or, if so, whether it's called the same thing!) for about ... 13 years now. However, I think that the time has come where I'd be happier if I wasn't taking this pill. It's not so much a fertility issue, more to do with the amount of time I've been on the pill! I'm starting to get worried about increased risks of chances of side effects etc.

So I wondered, because of the amount of time I have been taking the pill, should I consult my doctor prior to stopping this medication? I'm not sure that just stopping taking the pill is right for my body after all this time. I expect that there could well be side effects of stopping (but can't find a lot of informed material as to what such side effects may be - any help, anyone?!).

Finally, can anyone suggest any supplements or foods that may help with the transitition period (or ones I should avoid)? And any ideas about how long it might be before I start to feel normal again once I stop taking the pill?

TIA,
Nichola[/b]

I teach NFP, and have worked with many, many clients as they are coming off a hormonal contraceptive. Unfortunately, there is no way to gently come off the Pill. You just have to go for it.

Yes, it will be a period of transition. It's normal to experience a wide variety of hormonal reactions - from moodiness, to irregular spotting and bleeding, to acne, etc. It just takes time for your body to recover from the synthetic hormones and begin to take over for itself.

Recovery time is different for everyone. At the MOST, documented studies found 2 years to be the longest recovery time, but I would say that's pretty rare. (3 years for Depo). Usually, women are cycling regularly between 3 - 18 months. (Whatever was regular for them before the Pill that is).

The effect that seems to last the longest is cervical mucus problems. The pill "ages" the cervix, by shrinking and shriveling up the crypts where good quality cervical mucus is produced. This leads to increased production of the thicker mucus, and decreased production of fertile mucus. Many women begin to ovulate regularly again - but still find that they do not produce much, or any, good quality fertile mucus. The cervix just takes a little longer to recover - so if your are planning to TTC, don't be alarmed if you notice this.

You'll definitely want to have good nutrition, and perhaps supplement with Flax Seed Oil (to support your thyroid through the transition), Evening Primrose Oil (for the hormonal fluctuations), and a solid multivitamin that is high in B's!

Just in case you went on the Pill to deal with a menstral problem...keep in mind that the pill only covers up the problem, it doesn't get to the bottom of WHY the problem exists. If that was the case, you will likely experience the problem again and may have to consider finding a knowledgable doctor who is willing to find and fix it, instead of covering it up.

Good luck!

Shawna
__________________
Reply With Quote
  #4  
August 29th, 2006, 06:17 PM
mommytutu's Avatar mom to Emma & Jacqueline
Join Date: Oct 2005
Location: Bradenton, Fl
Posts: 13,826
I agree with absolutely everything ShawnaCAN said, and I don't think I could have put it much better.

The only thing I have to add is I was on the pill (ortho tricyclin) for 3 years, in which I stopped for 4 months and then started again. I never experienced any side effects during the transition, except my period was longer than it was while I was taking the pill.
__________________
Kayttie, in love with Shane, mom to Emma Brynn and Jacqueline Noel


Reply With Quote
  #5  
September 1st, 2006, 04:30 AM
Soup Dragon's Avatar Mega Super Mommy
Join Date: Jul 2006
Location: Sydney, Australia
Posts: 2,147
Evening all,

Thanks all for your input!

Shawna - thank you so much for taking the time to reply. This was exactly the sort of thing I was looking for. It's not something I'd particularly want to consult a doctor about as, when all's said and done, there's not a great deal they can do. But a little informed advice is much appreciated. I've stocked up on a B complex and essential fatty acid supplements, so here goes ...!

Thanks again,
Nichola
__________________
Nichola, married to Patrick, mama to Iris (27th May 2008) and expecting a summer baby (EDD - 10th January 2011)



Reply With Quote
Reply

Topic Tools Search this Topic
Search this Topic:

Advanced Search
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off



All times are GMT -7. The time now is 11:17 PM.



Powered by vBulletin® Version 3.8.7
Copyright ©2000 - 2014, vBulletin Solutions, Inc.
Search Engine Optimization by vBSEO 3.6.0